Kentucky, 2021

Damaging Winds in Kentucky, July 8 to 12, 2021

July 8 to 12, 2021 · NWS LMK · 5 events in 4 counties and zones

On July 8th, a cold front dropped south through central Kentucky in a saturated environment. Even with moderate instability and shear values, there was a report of severe wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On July 8th, a cold front dropped south through central Kentucky in a saturated environment. Even with moderate instability and shear values, there was a report of severe wind damage. In the following days, the front stalled and remained in the area causing scattered wind damage across central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 8, 5:09 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 8, 5:09 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
609 PM EDT Thu Jul 8 2021

.Mesoscale Update...
Issued at 600 PM EDT Thu Jul 8 2021

...Strong to Severe Storms Expected This Evening...

Ongoing convection is mainly focused across southern Indiana
counties at this time, ahead of the sfc cold front that is located
across southern Illinois and central Indiana. Our environment ahead
of the boundary is characterized by SBCAPE of 2000-2500 J/kg, steep
low level lapse rates of 7-7.5+ C/km, and Effective Bulk Shear of 25-
30 kts. PWATs of 1.8 inches are nosing into the region along the
Ohio River under an axis of 925-850mb moisture transport and along
the greatest sfc moisture convergence. SPC Mesoanalysis paints DCAPE
values of 800+ J/kg along and south of the convective line.
Convection has become clustered as scattered storms have merged, and
have seen some brief weak rotations within cells. However, with 0-
1km SRH below 50 m2/s2, the environment is not very supportive for
tornadoes. Sufficient Effective Bulk Shear could allow for multicell
convection to become a line of strong to severe storms as they track
south and east this evening. Overall, the main threats within any
stronger storms will continue to be locally damaging winds, frequent
cloud to ground lightning, and torrential rainfall which may lead to
localized flooding hazards.

&&

.Short Term...(This evening through Friday)
Issued at 305 PM EDT Thu Jul 8 2021

Shaping up to be quite a warm and muggy day across the Commonwealth
with afternoon temperatures in the lower to mid 80s and dewpoints in
the lower to mid 70s. Earlier morning stratus have finally given way
to mostly sunny skies with a scattered cu deck over the area. It has
been a relatively dry day for most locations as well, with just some
widely scattered showers. However, expect increasing chances for
showers and storms as we move through the afternoon and evening
hours as a cold front approaches the area.

Current surface analysis places an area of low pressure over Lake
Erie with the front extending southwest across northern OH, central
IN and into northwest AR. Ahead of and along the front, radar
imagery displays a scattered/broken line of showers and storms
sinking southward towards the area, some of which have been severe
at times. Mesoanalysis indicates moderate instability over the area
with SBCAPE of around 2000-3000+ J/kg and plentiful moisture with
PWATs between 1.7-2.0 inches. Additionally, seeing relatively steep
low-level lapse rates (7.5 - 8 C/km) along with DCAPE values
generally between 700-1000 J/kg. Effective Shear will remain a bit
modest with values of 20-25 kts; however, this should still be
sufficient for a few organized multicell clusters and/or bowing line
segments to form. Overall, the main threats within any stronger
storms will be locally damaging winds, frequent cloud to ground
lightning, and torrential rainfall which may lead to localized
flooding issues. Regarding timing, expect stronger storms to begin
pushing into southern IN/northern KY by 08/20Z-22Z then continuing
to move southward reaching central and southern KY by 09/00Z-02Z.
However, widely scattered showers and storms will still be possible
out ahead of the main line.

Precip will then come to an end from NW to SE later tonight in the
wake of the cold front passage, with the frontal boundary then
expected to stall out near the KY/TN border. Despite the passage of
the weak front, overnight lows will remain in the mid 60s to lower
70s. Friday will then be mostly dry as surface high pressure briefly
builds in over the area, with scattered afternoon and evening
convection possible across southern KY near the frontal boundary.
Highs will feature temps in the lower to mid 80s across the southern
IN and northern KY with mid to upper 80s across southern KY.

.Long Term...(Friday night through Thursday)
Issued at 315 PM EDT Thu Jul 8 2021

Unsettled pattern shaping up as a disturbance in the NW flow aloft
drops out of the Canadian Prairies Fri night and closes off by late
Sat over the Lower Missouri Valley. Later in the weekend the Bermuda
ridge builds into the southeast CONUS to stop the closed low from
going anywhere, not to mention increasing the southerly flow and
associated moisture feed into the Ohio Valley. The result will be
multiple waves of showers and storms, especially Saturday through
Monday.

Most of these waves will be difficult to time, but there is a decent
signal for showers and storms riding ESE along the warm front late
Fri night into Sat morning. Additional rounds of precip Sat through
Monday night could lead to localized flooding if the same locations
repeatedly see heavy rainfall. Expect widespread rainfall amounts
either side of 2 inches, with 3-4 inch totals possible where the
front sets up, most likely north of our area of responsibility in
Indiana. Temps will be modulated by clouds and precip, with
overnight mins near normal and afternoon highs just a bit below
normal for this time of year.

By Tuesday the upper low finally begins to lift out, and rising
heights aloft will support the return of more typical daytime temps,
but we will hang on to the diurnal 20-30% POP for pop-up storms.

&&

.Aviation...(18Z TAF Issuance)
Issued at 135 PM EDT Thu Jul 8 2021

IMPACTS: Scattered showers and storms are expected this afternoon
and evening, with brief reductions in visibility and gusty winds
possible in stronger storms. MVFR CIGs will once again be possible
overnight into Friday morning.

DISCUSSION: Low clouds from earlier this morning are finally
beginning to break up over the area, with all TAF sites now varying
between a SCT-BKN deck at around 2500 - 3500 ft. In general, VFR
conditions are expected to prevail through the remainder of the
afternoon and evening hours.

As a cold front slowly sinks southeast towards the area later today,
expect increasing chances of showers and storms. The best coverage
is progged to be during the 08/21Z - 09/03Z timeframe. Have tried to
narrow down the most likely time for each TAF site to see
strong/severe storms and included TEMPOs for TSRA and reduced vsbys.
The main threats within stronger storms will be locally gusty winds,
torrential rainfall, and frequent lightning.

Precip should then push south of the TAF sites overnight with drier
weather briefly building in behind the cold front. Winds will veer
to the N then NW into Friday with speeds generally around 5 kts.
MVFR CIGs will be possible again overnight as low stratus build in
over the area.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...CJP
Short Term...JML
Long Term...RAS
Aviation...JML
Hazardous weather outlook, Jul 8, 2:23 PM EST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
323 PM EDT Thu Jul 8 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
323 PM EDT Thu Jul 8 2021 /223 PM CDT Thu Jul 8 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are possible into tonight. The strongest
storms will be capable of producing locally damaging winds,
torrential rainfall and frequent cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Several rounds of showers and storms are possible Friday night
through Tuesday. Rainfall amounts around 2 inches are likely with 3
to 4 inches possible which could result in localized flooding issues.

.SPOTTER INFORMATION STATEMENT...

Spotters are invited to submit reports to the National Weather
Service.

&&

More information, along with other weather, hydrological and
climate information can be found at weather.gov/louisville.

JML/RAS

In the hours before

Local storm report, Jul 8, 5:11 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
611 PM EDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     2 SSW WIRT              38.77N 85.46W
07/08/2021                   JEFFERSON          IN   911 CALL CENTER

            TREE DOWN OVER CHICKEN RUN RD.

&&

SRM
Special weather statement, Jul 8, 5:20 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
620 PM EDT Thu Jul 8 2021

INZ084-090-KYZ025-082245-
Crawford-Harrison-Meade-
620 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HARRISON...
SOUTHEASTERN CRAWFORD AND NORTHWESTERN MEADE COUNTIES...

At 619 PM EDT, a strong thunderstorm was located near Carefree Town,
moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Leavenworth, Cape Sandy, Fredonia, Wyandotte and White Cloud.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3812 8640 3817 8643 3829 8623 3812 8615
TIME...MOT...LOC 2219Z 250DEG 22KT 3817 8635

JML
Special weather statement, Jul 8, 5:55 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Louisville KY
655 PM EDT Thu Jul 8 2021

KYZ036-037-082330-
Scott-Harrison-
655 PM EDT Thu Jul 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTT AND HARRISON
COUNTIES IN KENTUCKY...

At 654 PM EDT, radar indicated gusty winds out ahead of strong
thunderstorms over northern Kentucky. The leading edge of the winds
was from 6 miles southeast of Williamstown to 15 miles south of Dry
Ridge to 7 miles south of Owenton. Movement was southeast at 35 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Georgetown, Cynthiana, Breckinridge, Stamping Ground, Sadieville,
Berry, Longlick, Leesburg, Alberta, and Skinnersburg.

If outdoors, seek shelter inside a building.

LAT...LON 3829 8435 3825 8468 3831 8474 3835 8474
      3843 8462 3849 8456 3851 8449 3854 8448
      3853 8445 3857 8441 3858 8420 3856 8422
      3855 8421 3855 8416 3850 8418 3850 8416
      3849 8417 3846 8411
TIME...MOT...LOC 2254Z 310DEG 30KT 3859 8445 3845 8459 3844 8485

13
Special weather statement, Jul 8, 5:58 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
658 PM EDT Thu Jul 8 2021

INZ090>092-KYZ030-082315-
Floyd-Clark-Harrison-Jefferson-
658 PM EDT Thu Jul 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
HARRISON...SOUTHWESTERN CLARK...FLOYD AND WEST CENTRAL JEFFERSON
COUNTIES...

At 658 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northwest of New Albany to 7
miles west of Pleasure Ridge Park. Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Louisville, Jeffersonville, New Albany, Shively, St. Dennis,
Clarksville, Sellersburg, Galena, Greenville and Lanesville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3840 8567 3817 8577 3825 8602 3841 8595
TIME...MOT...LOC 2258Z 270DEG 28KT 3839 8590 3817 8599

JML
Local storm report, Jul 8, 6:21 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
721 PM EDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND DMG     1 NNW FLOYDS KNOBS      38.32N 85.87W
07/08/2021                   FLOYD              IN   911 CALL CENTER

            POWER LINES DOWN AT PAOLI PIKE AND OLD HILL
            RD.

&&

CJP
Special weather statement, Jul 8, 6:28 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
728 PM EDT Thu Jul 8 2021

KYZ030-031-033-034-090000-
Jefferson-Oldham-Shelby-Henry-
728 PM EDT Thu Jul 8 2021

...STRONG THUNDERSTORMS IN THE LOUISVILLE METRO...

At 727 PM EDT, radar indicated strong thunderstorms from near La
Grange to Douglass Hills to Mockingbird Valley. Movement was
southeast at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Louisville, Jeffersontown, St. Matthews, Shelbyville, Lyndon, La
Grange, and Middletown.

Frequent lightning is occurring. Lightning can strike 10 miles away
from a thunderstorm. Seek a safe shelter inside a building or
vehicle.

LAT...LON 3837 8496 3811 8531 3815 8542 3812 8543
      3810 8547 3821 8579 3834 8563 3847 8528
TIME...MOT...LOC 2327Z 296DEG 26KT 3844 8528 3823 8554 3829 8569

13

The radar

The Louisville radar (KLVX), 46 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 8, 6:28 PM EST
Where
Jefferson County, 0.25 mi N of Glenview
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.304, -85.620

A tree fell down over Trail Ridge Road.

Thunderstorm Wind, Barren

When
July 10, 1:34 PM CST
Where
Barren County, 1.77 mi NW of Roseville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.900, -85.940

There was a tree down at Mansfield Road and Oil Well Road.

Thunderstorm Wind, Jefferson

When
July 10, 5:58 PM EST
Where
Jefferson County, 1.29 mi WNW of Shively
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.190, -85.840

A few larger trees were downed or snapped in the St. Denis neighborhood.

Thunderstorm Wind, Breckinridge

When
July 10, 8:01 PM CST
Where
Breckinridge County, 1.64 mi W of Mc Quady
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.700, -86.550

A tree fell onto Highway 261 at mile marker 5.

Thunderstorm Wind, Jessamine

When
July 12, 7:26 PM EST
Where
Jessamine County, 4.06 mi ESE of Brannon
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.930, -84.480

A tree fell on a mobile home. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975702, 975704, 975705, 975706, 975707.